| Model Number |
1DLMCP02 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Unspecified Infection (1930)
| Date of Event |
02/13/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2013 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infected mesh requiring removal surgery.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2009: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: symptomatic giant paraesophageal hernia.Postoperative: symptomatic giant paraesophageal hernia.Operative procedure: esophagogastroscopy with laparoscopic repair of giant paraesophageal hernia, nissen fundoplication.Anesthesia: general endotracheal anesthesia, anesthesiologist dr.Franklin.Indications: the patient is a 56-year-old woman with a history of ethanol abuse and asthma, who was diagnosed with a hiatal hernia several years ago.She states that in april of this year she had hematemesis and went into the hospital for about a week but did not require any blood transfusions.At that time she was found to have a large paraesophageal hernia.She has had several recurrent episodes of alcoholic setbacks but then presented for consideration of elective repair.She has no known history of any esophagitis.Her manometry showed peristalsis with 100% of her swallows.She also had a manometric hiatal hernia of 10, and on her video esophagram there was a large paraesophageal hernia.Description of procedure: ¿patient was supine on the table, and general anesthetic was administered via a single-lumen endotracheal tube.A flexible esophagoscope was inserted into the posterior pharynx and the esophagus examined down to the gastric folds and the squamocolumnar junction at 34 cm from the incisors.There was no esophagitis, ulcerations, or columnar-lined esophagus.The scope passed easily into the stomach, and grossly the stomach was normal, without ulcerations or gastritis.On retroflexion there was an appreciable large hernia.The scope was left in place, and the abdomen was prepped and draped in the usual sterile manner.A 1-cm cutdown port was made in the right midepigastrium upon entry into the abdomen.The liver was enlarged.There were some peritoneal lesions in the right upper quadrant abdominal wall.The were sent for frozen section.There was no evidence of malignancy.The remainder of the abdomen was grossly normal except for a vary enlarged esophageal hiatus.The standard other 5-mm ports were placed.The left lateral segment of the liver was retracted in the usual manner.The hernia was reduced, with excision of the sac.The esophagus was mobilized circumferentially at the hiatus.Anterior and posterior vagal nerves were identified and avoided.The short gastric vessels were divided using ultrasonic shears.Of note, there were no varices appreciated.There was minimal bleeding.After completely mobilizing the esophagus and appreciating at least 2.5 cm of intraabdominal esophagus, we removed the esophagoscope.The anterior esophageal fat pad was elevated, and then the 2.5 of intraabdominal esophagus was appreciated.The esophageal hiatus was reapproximated posteriorly to the esophagus with 3 interrupted 0 surgidac sutures.A #60 french bougie was placed by the anesthesiologist into the stomach at the 40-cm mark at the hiatus.A 360-degree nissen fundoplication was carried out within the vagal nerves and with the middle suture incorporating the esophagus.The bougie was removed.A nasogastric tube was placed.There was no bleeding.The wound was irrigated and closed.The liver retractor was removed.The cutdown port was closed with 0 vicryl and a carter-thomason needle closing device.The abdomen was deflated.The wounds were irrigated and closed with absorbable sutures.Patient was awakened and extubated and went to recovery in stable condition.I was present during the case and performed all key portions.¿ (b)(6) 2009: (b)(6) hospital.(b)(6) md.Pathology report.Accession #: 09-ssp44088.Test: peritoneal biopsy.Final diagnosis: (a) soft tissue, peritoneal biopsy: benign fibroadipose tissue and skeletal muscle, no malignancy identified.(b) soft tissue, hernia sac #1, biopsy: benign fibroadipose tissue with mesothelial cells, consistent with hernia sac.(c) soft tissue, hernia sac #2, biopsy: benign fibroadipose tissue with mesothelial cells, consistent with hernia sac.Indications for procedure/clinical history: preop diagnosis: paraesophageal hernia; postop: same, 56 y/o female, (illegible) paraesophageal hernia, peritoneal lesions.Gross description: (a) received fresh for frozen section labeled ¿dicostanzo, valerie¿ and ¿peritoneal biopsy¿ are 2 red-tan soft tissue fragments, 0.4 x 0.3 x 0.2 and 0.3 x 0.3 x 0.2 cm.The specimen is entirely submitted for frozen section and resubmitted in 1 white cassette.(b) received unfixed labeled ¿dicostanzo, valerie¿ and ¿hernia sac¿ is a 2.2 x 1.4 x 1 cm saccular structure.Part of this outer surface is tan-pink, smooth and glistening.The other is yellow-tan and fatty.The sectioned specimen has a variegated pink-red to yellow-tan glossy unremarkable cut surface.A representative section is submitted in a white cassette.(c) received unfixed labeled ¿dicostanzo, valerie¿ and ¿hernia sac #2¿ are 2 gray-yellow soft tissue fragments consistent with portions of hernia sac and measuring 2.2 x 1.6 x 0.4 cm and 3 x 2 x 0.3 cm.Sections representing approximately 75% of the specimen are submitted in 3 white cassettes.(b)(6) 2009:strong memorial hospital.Coding summary form.Drg: stomach, esophageal & duodenal procedures.Dx: diaphragmatic hernia, alcohol abuse, esophageal reflux, asthma, personal history of tobacco use.(b)(6) 2012: [facility, ni].(b)(6) md.Operative report.Preoperative diagnosis: colovaginal fistula, diverticulitis.Postoperative diagnosis: colovaginal fistula, diverticulitis.Operative procedure: laparoscopic assisted sigmoid resection, incisional hernia repair, diverting loop ileostomy.Flexible sigmoidoscopy.Anesthesia: general.Iv fluids: 2700 ml.Albumin 250 ml.Urine output: 600 ml.Estimated blood loss: 125 ml.Indications: this is a 58-year-old woman who has had multiple attacks of diverticulitis in the past.She had a complicated course of a colovaginal fistula which spontaneously drained as well as had interventional ir drainage.This resolved.The patient has continued abdominal discomfort and low grade chronic diverticulitis.A colonoscopy was performed which was incomplete secondary to significant stricture and narrowing in the sigmoid colon.This was followed up by a ct colonography which showed a long segment stricture.The patient¿s vaginal discharge has slowly decreased.The patient is presenting today for sigmoid resection.This will be accompanied by cystoscopy and sent which will have a separate dictation.Statement of informed consent: the patient was given informed consent which included risk of bleeding, infection, injury to adjacent structures, possible ostomy and wants to proceed.Description of procedure: ¿the patient was brought to the operating room and placed in supine position.General endotracheal anesthesia was administered.At this point the patient was placed on the split-leg bed and secured on the bean bag.The bean bag was desufflated and the patient was secured to the bed.Once this was accomplished, a 6 cm lower midline incision was created that incorporated the palpable hernia defect.The soft tissues were divided.The fascia was encountered on the distal aspect of the incision and was entered.The peritoneal cavity was entered.Of note there was a narrow neck hernia with a significant amount of omentum incarcerated in this hernia.This was freed and the hernia sac was amputated.Once this was accomplished and the incision was opened, a gelport was placed within the abdominal cavity.Once the gelport was placed in the abdominal cavity a #5 trocar was placed in the supraumbilical region as well and two #5 trocars were placed in the right midclavicular line, both above and below the umbilicus.Once this was accomplished, the abdomen was insufflated.The abdomen was inspected.There was a small bowel loop that was stuck down into the pelvis as well as a firm phlegmon that was adherent to the posterior aspect of the bladder and the anterior peritoneal reflection.Therefore at this point the left colon was mobilized from its lateral peritoneal attachments with the ligasure device freeing the colon.There was some excess mobility there.The colon was mobilized from the lateral peritoneal attachments up to the splenic flexure.Once this was accomplished and the colon was free and mobile, attention was drawn to the pelvic dissection.The abdomen was desufflated.At this point the small bowel loop that was adherent to the anterior aspect of the rectosigmoid junction was carefully lysed with metzenbaum scissors freeing this loop up.This loop was inspected.There were no enterotomies or deserosalization of the bowel.This was moved out of the way.At this point the lateral pelvic sidewall was freed.The left ureter was palpated and kept out of harm¿s way.Of note, the anterior rectosigmoid junction was densely adherent to the anterior peritoneal reflection.This had to be carefully peeled off of the posterior aspect of the bladder and the vagina.Once this was freed from this region, there was noted to be soft supple upper rectum available.Therefore a decision was made to transect the bowel proximal to the phlegmatous colon.This was performed the gia-75 stapling device.Of note, there was significant proximal colon to reach into the pelvis without having to ligate the ima vessels.Therefore the mesentery was mobilized with the ligasure device.The upper mesorectum was transected as well to skeletonize the bowel wall to allow a contour cutting stapler to go across the upper rectum.Once the contour stapler was in place and fired the specimen was handed off to be sent to pathology.At this point it was time for anastomosis.The proximal bowel stapled end was removed after an auto-purse suture device was fired across it.Once this was accomplished the stapled edge was removed with the metzenbaum scissors and the lumen of the bowel was opened.The 28 eea anvil was inserted into this the bowel was secured around the anvil with the suture.Once this was accomplished, the eea stapler was inserted into the rectum and advanced up too the rectal stump.The pin was deployed.The anvil and the pin were coupled.The orientation of the colon was checked and ensured to be correct and the stapler was fired.The stapler was removed.The donuts were checked.The proximal donut was intact.The distal donut appeared to be shredded.A flexible sigmoidoscopy was performed to evaluate the anastomosis.There was no air leak noted as well.Due to the nature of the second donut, a diversion was performed.Therefore a segment of ileum 50 cm proximal to the ileocecal valve was marked for correct orientation.A red rubber catheter was inserted along the antimesenteric border of the bowel.At this point a stoma aperature [sic] at its previously marked stoma site was created.A disk of skin was removed.Subcutaneous fat was removed in a core type fashion.The fascia was encountered and incised in a vertical fashion.The muscle was split and the peritoneal cavity was entered.Two fingerbreadths were allowed to fit through this stoma aperature [sic].The bowel and red rubber catheter were brought through this stoma aperature [sic] in the correct orientation.The abdominal cavity was inspected.A wound sweep was performed x 2.All counts including laparotomy and ray-tec pads were correct.At this point using a running looped #1 pds suture the fascia was reapproximated.The skin was reapproximated with staples.Telfa wicks were placed within the wound to allow drainage of the wound.Staples were placed over the other laparoscopic trocar sites which included 3 of them.Once that was accomplished, sterile opsite dressings were placed over the wounds and at this point the loop ileostomy was matured in a brook-like fashion using interrupted 3-0 chromic sutures.A stoma appliance was placed over the wound.I was present for the entire case.All counts including instruments and sponges were correct.¿ (b)(6) 2012: (b)(6) medical center.(b)(6) md.Pathology report.Id: s12-ssp39478_1.Source: colon/rectum, seg/res, non-tumor.Final diagnosis: (a) colon, sigmoid, segmental resection: diverticulosis, serositis, one benign lymph node (0/1), no malignancy identified.(b) hernia sac, repair: fibrovascular adipose tissue, focal fat necrosis.Indications for procedure/clinical history: preop diagnosis: diverticulitis; postop diagnosis: same; diverticulitis.Gross description: (a) received unfixed and unoriented labeled ¿dicostanzo, valerie¿ and ¿sigmoid colon¿, is a 23 cm long by 3.8 cm in diameter sigmoid colon with adherent adipose.The serosa is yellow, red and moderately hemorrhagic.The mucosal surface is tan-brown with the normal folds.There are three diverticula noted.One margin has a diverticulum of 5.1 cm from the margin, while the other is 9.7 cm from the margin with one in between.There is no gross evidence of perforation.There no skip lesions, polyps or masses in the specimen.Five candidate lymph nodes each under 1 cm are identified in the attached adipose tissue.Representative sections, including less than 5% of the specimen, are submitted in nine white cassettes labeled 12s39478a1-a9.(b) received unfixed, labeled ¿dicostanzo, valerie¿ and ¿hernia sac¿, are four fragments of yellow-red adipose tissue, the largest of which is consistent with omentum with focally attached gray-white, fibrous tissue, 6.5 x 5 x 1 cm in aggregate.A 0.2 cm firm, calcified nodule is present on the largest fragment.Representative sections, including 5% of the specimen, are submitted in two white cassettes labeled 12s39478b1-b2, b1 for decal.(b)(6) 2013: [facility ni].(b)(6) md.Operative report.Assistant: (b)(6) md, mph, res.Operative procedure: ileostomy reversal, flexible sigmoidoscopy, wound exploration.Preoperative diagnosis: diverticulitis, rectovaginal fistula and diverting ileostomy.Postoperative diagnosis: diverticulitis, rectovaginal fistula and diverting ileostomy.Anesthesia: general endotracheal.Estimated blood loss: less than 20 ml.Specimen to pathology: ileostomy trim.Complication: none.Disposition: stable to home.¿the patient was given informed consent, which included risk of bleeding, infection and anastomotic leak, elected to procedure.The patient was brought to the operating room, general endotracheal anesthesia was administered.Digital rectal exam was performed.Flexible sigmoidoscope was inserted into the anal canal and advanced to the site of anastomosis.The anastomosis was widely patent.There were no abnormalities noted.Therefore, the scope was withdrawn.Once the scope was withdrawn, the abdomen was prepped and draped in the usual sterile fashion.The skin at the mucocutaneous junction of the ileostomy was incised with bovie electrocautery and cut.The ileum was mobilized circumferentially, freeing it from the surrounding soft tissues.Of note, there was a small parastomal hernia.The hernia sac was entered and lysed.There were noted to be significant adhesions to ileal loop with multiple bands that were lysed at the site of the ileostomy.Once this was accomplished, using a fia-75 stapling device the two ends of the bowel were stapled off and the mesentery was divided with 2-0 vicryl stick-ties and 0 vicryl free-ties.The specimen was then handed off to pathology.Once the two stapled ends of the bowel were freed completely, they were anastomosis with gia-75 stapling device along the antimesenteric border of the small bowel.The staple line was inspected.There was noted to be one small bleeding point that with bleeding and hemostasis was obtained.Once this was accomplished, a 3-0 vicryl pds suture was used as a crotch stitch x 2.The common lumen was then closed with a ta-60 stapling device.Hemostasis was assured.The anastomosis was inspected and found to be intact and hemostatic.The anastomosis was placed back within the abdominal cavity.The fascia was mobilized circumferentially around the stoma aperture and the fascia was reapproximated with a running #1 looped pds suture in a continuous fashion.The skin was reapproximated with a pursestring of 0 vicryl suture and was closed down to admit a finger.Of note, iodoform packing was placed in the dead space.Hemostasis was assured.Of note, in the patient¿s previous midline incision there was a small mm opening like a stitch granuloma.This was incised with bovie electric cautery and curetted out to a cm size.Hemostasia was assure.Iodoform gauze packing was placed within this wound as well.All counts were correct.I was present for the entire procedure.¿ (b)(6) 2013: university of rochester medical center.(b)(6) md.Operative report.Assistant: (b)(6) md, res.Preoperative diagnosis: recurrent paraesophageal hernia, ventral hernia.Anesthesia: general.Postoperative diagnosis: recurrent paraesophageal hernia, ventral hernia.Procedure performed: laparotomy, reduction and repair of recurrent hiatal hernia with redo nissen fundoplication, repair of lower abdominal ventral hernia with composite mesh.Estimated blood loss: 100.Fluids: 2 l.Urine output: 200.Specimen: hernia sac from ventral hernia.Condition: satisfactory.Operative indications: the patient is a 60-year-old female who had a large paraesophageal hernia repaired several years ago.She has undergone abdominal surgery including a reversal of an ileostomy.During her last hospitalization, she noted dysphagia and has had problems since.She has seen me for re-evaluation and during the workup, she was found to have a recurrent paraesophageal hernia.She had no evidence of obstruction on scope or with upper gi, and her manometry shows good esophageal motility.She reported dysphagia with meals as well as pain with eating.After risks and benefits were explained, the patient agreed to the procedure.The plan was to re-repair her paraesophageal hernia through an open upper midline incision and a ventral hernia repair of her lower midline incisions.After risks and benefits were explained, the patient agreed to the procedure.Operative procedure: ¿the patient was taken to the operating room and placed in a supine position on the operating room table.After adequate iv sedation, the patient was orally intubated with a single-lumen tube.An epidural catheter was placed in the preanesthesia area.A foley catheter was then placed.The abdomen was then prepped and draped in the standard surgical fashion.An upper midline incision from the subxiphoid down to approximately 3-4 cm above the umbilicus was performed.This incision was carried down through the fascia and the peritoneum was entered.Upon exploration, there was a minimal amount of adhesions.A piece of small bowel was noted to be adhesed below her lower midline incision.The ventral hernia could be palpated and measured approximately 5 cm in length.We were able to reduce the small bowel within the ventral hernia.We then turned our attention to the hiatus.The falciform ligament was then ligated and the ligament to the left lateral lobe was taken down until we could place a balfour and upper arm in to retract in the upper liver.Several adhesions of omentum to the liver were then taken down until the hiatus could be identified.Upon evaluation, there was noted to be a breakdown of the hiatal closure with the wrap herniated at or above the diaphragmatic hiatus.Using harmonic scalpel and sharp dissection, the wrap was then freed up along the hiatus until we had entered the mediastinum.We continued to free up the esophagus in the mediastinum and entered the right pleural space during this process.Once the esophagus and wrap were free, we then attempted to identify where the wrap was.It was difficult to say, although it did appear that the wrap was in a proper location at the ge junction and may have been partially intact.The fundus portion of the wrap was then identified and freed up off the base of the ge junction and the esophagus until the wrap was completely taken down.We could visualize the ethibond sutures, both at the hiatus and around the wrap.At the completion of this, we evaluated both the stomach and the esophagus by placing the upper endoscopy down in through the body of the esophagus and tested the abdominal cavity with fluid.There was no area of injury to the esophagus or the stomach.The ge junction was then evaluated both externally and endoscopically and again we felt that the prior wrap was likely in the proper location, although may not have been completely intact.Once the remainder of adhesions were taken down, we then turned our attention to the mediastinum and irrigated the abdomen until clear.No evidence of active bleeding was seen.There was noticed a small tear on the capsule of the spleen, which was treated with fibrillar, as well as on the caudate lobe of the liver due to traction.This was also treated with fibrillar.We then re-closed the hiatus with three 0 silk sutures, 2 figure-of-eights and 1 simple.At closure, the opening was re-evaluated and appeared to be wide enough to tolerated a bolus of fluid.We then brought the floppy portion of the fundus around again and then re-did the 360 degree wrap with a 2-0 pledgetted prolene u stitch and two #2 silk sutures above and below the prolene stitch.The wrap appeared to be in good position and was floppy.Two silk sutures were then placed from the wrap to the diaphragm to help minimize recurrent hernia.At the completion of this, 2 jp drains were placed, one within the right pleural space and one within the mediastinum, and brought out along the abdominal wall.At the completion of this, the abdomen was re-evaluated and no evidence of bleeding was seen.We then turned our attention to the lower midline incision where the ventral hernia was.The incision was made right over the ventral hernia to encompass the prior lower midline incision.The hernia sac was then resected off the fascia and sent to pathology.The defect measured approximately 3 cm x 5 cm.We elected to place a small piece of composite mesh in an underlay fashion and secured this in place with 2-0 prolene sutures.The fascia was then closed over the mesh in the lower abdominal incision.The remainder of the lower incision was then closed with pds #1 suture and skin staples.The upper midline incision was then closed, first with the fascial layer of 2 running pds sutures and then skin staples.Sponge, needle, and instrument counts were correct at the end of the case.The endoscope was then used once again to evaluate both the stomach and esophagus.The wrap appeared to be in good position.The stomach and esophagus were decompressed.The scope was removed.The patient was extubated and transferred to the recovery room in satisfactory condition.¿ product identification records for the alleged gore device were not provided.(b)(6) 2013: (b)(6) medical center.(b)(6) md.Pathology report.Id s13-ssp46741_3.Source: hernia sac, with microscopic.Final diagnosis: soft tissue, ¿hernia sac¿, excision: mesothelial lined fibroadipose tissue consistent with hernia sac.Indications for procedure/clinical history: preop diagnosis: recurrent paraesophageal hernia; postop diagnosis: see physician notes; 60 year old female with recurrent paraesophageal hernia.Gross description: received unfixed, labeled ¿dicostanzo, valerie¿ and ¿hernia sac¿, is a 5 x 4.5 x 2.3 cm saccular portion of purple-pink fibromembranous tissue.Yellow lobulated adipose tissue is attached to one surface of the specimen.Representative sections, including 5% of the specimen, are submitted in one white cassette labeled 13s46741a1.(b)(6) 2017: (b)(6) hospital.(b)(6) md.Operative report.Preoperative diagnosis: infected mesh.Postoperative diagnosis: same.Name of procedure: excision of infected lower abdominal wall mesh.Assistant: (b)(6) md.Anesthesia: general.Estimated blood loss: minimal.Complications: none.Indications: the patient is a 63 year old female with an infected mesh and a chronic, draining lower abdominal wall wound.She is being taken to the operating room for mesh excision.Findings: there was mesh with a surrounding abscess cavity.This was drained and the mesh removed.Description of procedure: ¿the patient was brought to the operating room and placed in the supine position.After a timeout was performed, anesthesia was induced.The abdomen was prepped and draped in usual fashion.An incision was made encompassing the draining wound.An abscess cavity was entered and the mesh was visible.The mesh was not incorporated into the tissue and was only held by several prolene sutures.These were cut and the mesh removed.This was sent as a specimen for culture.The wound was thoroughly irrigated.The lower aspect of the wound was closed with nylon vertical mattress sutures.The upper aspect of the wound was packed with iodoform packing.The wound was dressed.The patient was taken out from under anesthesia and tolerated the procedure well.I was present and scrubbed for the entirety of the case.¿ (b)(6) 2017:(b)(6) hospital.(b)(6) md.Pathology report.Accession #: rs17-2300.Final diagnosis: lower abdomen mesh, excision: mesh with fibrinoid exudate, acute inflammation and giant cell reaction.See comment.Diagnosis comment: please refer to microbiology culture result.Clinical history: infected mesh.Preoperative diagnosis: same.Postoperative diagnosis: (not provided).Gross description: labeled, ¿rs17-2300; dicostanzo, valerie a.; lower abdomen mesh.¿ received in formalin is a 7.0 x 4.5 x 0.2 cm tan to tan-red mesh material.Sectioning reveals tan rubbery cut surfaces.Representative sections are submitted in cassette a1.(b)(6) 2017:[missing records: a culture report detailing analysis of the specimens collected during the (b)(6) 2017: procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial with holes use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.The instructions for use further state: ¿cutting gore® dualmesh® plus biomaterial to the proper size is essential.Use sharp surgical instruments to trim the device.If gore® dualmesh® plus biomaterial is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ the instructions for use further includes a precaution which states, ¿ensure the size of the device is adequate for the intended repair.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 10294628.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.